Colorado, 2021

Heavy Snow in Colorado, May 21, 2021

May 21, 2021 · NWS GJT · 1 event in 1 county or zone

A deep area of low pressure remained nearly stationary over the Great Basin. Subtropical moisture advected into the region and produced wet, heavy snow over the southwest San Juan Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A deep area of low pressure remained nearly stationary over the Great Basin. Subtropical moisture advected into the region and produced wet, heavy snow over the southwest San Juan Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 20, 10:42 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, May 20, 10:42 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1142 PM MDT Thu May 20 2021

.UPDATE...
Issued at 1058 PM MDT Thu May 20 2021

Humidities have recovered across much of the area allowing
critical fire weather conditions to subside. The current Red Flag
Warnings will be allowed to expire.

UPDATE Issued at 906 PM MDT Thu May 20 2021

Surface wind gusts have continued to diminish this evening with
the loss of daytime heating and mixing. The Wind Advisory has been
allowed to expire. Some gusty winds in the 20-30 mph range will
continue for another hour or two, necessitating the need for the
Red Flag warning until 11pm.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 347 PM MDT Thu May 20 2021

Southwest winds began kicking in gear in some areas after 10 am
due to clear skies and presence of a tight pressure gradient
associated with a strong upper level trough dropping into the
northern Great Basin. Winds have already exceeded wind advisory
criteria in many locations where we have Wind Advisories in
effect, with frequent gusts 40 to 50 mph in the lower elevations
and gusts steadily in the 60s over Douglas Pass with brief bursts
above 70 mph. Safe to say the Wind Advisory and Red Flag Warnings
are working out well today. Some shower activity has developed
over the northwest Colorado mountains along the divide with more
virga than rain present. This deep mixing has also resulted in
warmer temperatures above normal levels. Strong winds will
continue through this evening with breezy and dry conditions
through late this evening.

Breezy conditions look to also continue overnight as a
subtropical jet streak of 100 kts moves into southern Utah,
helping to pull deeper moisture upwards of 5 to 6 g/kg across much
of western Colorado, extending into northeast Utah by Friday
morning. Clouds will increase overnight, along with the mixed
atmosphere, will result in milder temperatures overnight. Showers
look to increase across the Four Corners region and San Juans late
tonight into Friday morning, with shower activity expanding
northward by Friday afternoon. Over an inch of QPF looks to fall
across the San Juans, which appear favored for better
precipitation potential. However, the presence of abundant cloud
cover may limit the convective potential, so when you break it
down, really thinking this will be more of a steady soaking rain
with rates being less. One concern was the 416 burn scar but rates
appear to be less than the criteria needed to cause flash
flooding and debris flows, so opted not to issue any flood
products at this time. Moving north to the Grizzly Creek and Lake
Christine burn scars, forecasted QPF amounts do not appear to
cause much concern as the San Juans clearly look to take the brunt
of this brief moisture surge. Something that will need to keep an
eye on though as this system evolves. Snow looks to occur at the
higher elevations of the San Juans with most of the better snow
accumulations falling above 12kft, resulting in little to no
impact on the passes as roads are likely to remain wet. Confidence
is not high in terms of impact with snow so also opted not to
issue any winter weather highlights with this package.

Southeast Utah will be on the fringe of this moisture and it
looks like critical fire weather conditions will continue again
Friday for the lower elevations of southeast Utah. Winds will
remain strong with gusts to 50 mph so Wind Advisories remain in
effect for the valleys of eastern Utah and far northwest Colorado
where cloud cover and moisture appear more limited. Temperatures
will take a hit Friday due to increased clouds and showers with
highs closer to normal if not a bit below. Shower activity largely
comes to an end Friday evening as drier air moves back in from the
west with some lingering along the divide through midnight.

.LONG TERM...(Saturday through Thursday)
Issued at 347 PM MDT Thu May 20 2021

An elongated, deep mid-level low pressure trough will remain over
the Great Basin on Saturday. A dry slot spreading east across the
forecast area is expected to limit shower activity to Colorado's
Divide mountains and the eastern Uinta Mountains. Meanwhile, strong
gusty south and southwest winds are likely to continue to generate
critical fire weather conditions for much of the lower elevations of
eastern Utah and western Colorado during the afternoon and evening
on Saturday. Models remained consistent in lifting a strong
vorticity lobe from the base of the trough northeastward across
eastern Utah late Saturday night, then over northwest Colorado
Sunday morning. Consequently, showers and thunderstorms become
likely over the mountains with more scattered activity over the
valleys during this time frame. The exception will be southeast
Utah which will remain dry.

The system moves to the northeast Sunday afternoon leaving a shallow
mean trough over the region on Sunday. Lingering moisture and
instability may bring a few showers/thunderstorms to the northern
mountains during the afternoon/early evening, otherwise dry and
quiet conditions return for most locations. Operational models,
generally indicated another low pressure system will form over the
Great Basin early next week causing flow aloft to shift to the
southwest, though placement and depth varied. In any event, little
moisture was indicated to be entrained in the southwest flow, so
except for isolated showers/thunderstorms driven by daytime warming,
little precipitation in the forecast for the coming week.

Near normal temperatures on Saturday will give way to cooler than
normal conditions on Sunday in the wake of the system forecast to
move through the region early in the day. However, temperatures
should recover to near normal by Tuesday, then warmer than normal
during the remainder of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1140 PM MDT Thu May 20 2021

Wind will continue to be a factor for all TAF sites as strong
winds ahead of an approaching trough buffet the region. Due to
the proximity of this system winds will linger overnight though
intensity will be reduced. Stronger gusts will redevelop tomorrow
afternoon. Mid and high level clouds will continue to increase
across the region overnight with CIGS approaching or meeting ILS
breakpoints at some sites by 18Z. Showers will develop over the
San Juans after 06Z tonight before becoming scattered across the
area throughout the day. However, VFR conditions will generally
prevail at all TAF sites through the period.

&&

.FIRE WEATHER...
Issued at 347 PM MDT Thu May 20 2021

Strong southwest winds will continue through this evening with
dry conditions, leading to a continuation of widespread critical
fire weather conditions. Winds could gust up to 50 mph in valleys.
Windy conditions continue Friday with critical fire weather
conditions limited to southeast Utah as moisture increases across
the rest of the area, with a good chance of wetting rain in the
high elevations. Red Flag Warnings remain in effect for all areas
where fuels remain critical today and southeast Utah for Friday
with no changes made. Dry and breezy conditions return this
weekend as the trough passes through, with potential for more
widespread critical fire weather concerns. Opted not to issue a
Fire Weather Watch at this time due to current highlights in
effect through Friday and some discrepancies on how widespread
conditions will be on Saturday. At this time, southeast Utah
valleys appear favored for the best potential.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Wind Advisory from 11 AM to 9 PM MDT Friday for COZ001.

UT...Red Flag Warning from 11 AM to 9 PM MDT Friday for UTZ490-491.

     Wind Advisory from 11 AM to 9 PM MDT Friday for UTZ022-024-
     027>029.

&&

UPDATE...TGR
SHORT TERM...MDA
LONG TERM...NL
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, May 20, 4:24 AM MST, 19 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
524 AM MDT Thu May 20 2021

COZ001>014-017>023-UTZ022>025-027>029-211200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
524 AM MDT Thu May 20 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Gusty winds expected across the entire forecast area today. Some
gusts will reach 45 mph, if not a big higher in the afternoon.
Wind advisories have been issued to account for the strong winds.
Dry conditions also continue and with critical fuels in place ,
critical fire weather conditions will occur this afternoon so Red
Flag Warnings have been issued.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another day of windy conditions expected though some snow and rain
is expected over the San Juans. Precip will then move northward
though lesser amounts are expected. Red Flag Warnings have been
issued for southeastern Utah where dry conditions, critical fuels,
and gusty winds will occur/

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

In the hours before

Local storm report, May 20, 10:39 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1139 PM MDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     NON-TSTM WND GST 3 NW FRUITVALE          39.12N 108.52W
05/20/2021  M49 MPH          MESA               CO   ASOS

            ASOS STATION KGJT GRAND JUNCTION RGNL AP.

&&

TGR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southwestern San Juan Mountains

When
May 21, 12:00 AM MST to 5:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 5 to 10 inches of wet, heavy snow fell across the area with locally higher amounts near a foot estimated at the Bear Town SNOTEL site. Both Red Mountain and Molas Passes were closed along Colorado Highway 550 as a result of the hazardous travel conditions.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950333.